Mum has to vacuum her bed every day because she sheds skin ‘like a snake’ after steroid cream ‘addiction’

A secondary school teacher who believes her skin has become “addicted to steroid creams” now vacuums her bed every morning as she sheds it “like a snake” in her sleep after going cold turkey following 44 years of using the treatments. First prescribed corticosteroid creams when she was around 10 for a “small patches of eczema” on her elbows, knees and hands, mum-of-two Nicky Higgs, 54, finally stopped using them in January 2021, because if she stopped and started her symptoms flared up uncontrollably.

Reading about topical steroid withdrawal (TSW) after suspecting the creams were no longer working for her and often feeling ill when she wasn’t using them, she was alarmed to see reported symptoms including everything from burning, weeping and peeling skin to insomnia, fatigue and depression.

Deciding to cease using steroids altogether, Nicky, who lives with her husband Simon Higgs, 55, a professional, and their 19-year-old daughter, in Wirral, Merseyside, said: “Every time I went to the doctor for my eczema for decades they’d prescribe steroids and I’d use them. The cream would clear up the eczema quickly then I’d stop using it and my skin would just get even worse. It was peeling, shedding, crusty and red.

“It was only when I read about TSW that everything clicked into place. It was actually withdrawing from the steroids that was making me ill. Looking back, I think my skin had been addicted to the steroids for a long time and I’d been having mini withdrawals and just not known it.”

Sadly, during the 15 months that Nicky has now gone without using any steroid creams, her withdrawal means her symptoms have become far worse, although she hopes they will get better soon.

She explained: “No one knows how long TSW will go on for. One doctor said it could be three to five years. I just have to brave it out.”

Nicky, who teaches art and food technology part-time as her TSW has left her unable to work full-time, was first diagnosed with the dry, itchy skin condition eczema in childhood. By the age of 10, she was using two different steroid creams regularly for the dry skin that would come up on her hands.

Also discovering she had allergies to cats, most dogs, dairy and wheat, she changed her diet and lifestyle, too. And using steroid creams became part of her routine.

But, in late 2020, she suffered an eczema flare-up that spread to her face for the very first time. Heading to her GP, she was again prescribed a steroid cream.



Nicky's face in February 2021 (Collect/PA Real Life).
Nicky’s face in February 2021

She said: “Using the cream yet again my face healed up almost. But, within just a few days, it came back. I knew then that the creams weren’t doing what they should. I got myself in a right state.”

Swearing off steroids, by January 2021, Nicky says her whole body was swollen, red and itchy. She also developed open sores and oozing skin.

Turning to the Internet, she read about the symptoms of TSW. According to the National Eczema Association, they can include burning, weeping, flaking, shedding, peeling, swelling, redness, wrinkling, thin skin, pus-filled bumps, cracking, itching, nodules, pain, insomnia, hair loss, shivering, fatigue , depression and disability, when long-term topical corticosteroid cream users cease applying them.

Nicky said: “I read about the scabbing, oozing, redness, swelling. It was exactly my symptoms. I had all of it.

“I realized then that this wasn’t eczema. This was a response to the way I’d been told to treat that issue and was a hundred times worse.”

Reading all she could about TSW, Nicky decided the only way to come through the withdrawal was to go without using the creams ever again, even though this triggered months of agony, which she is still enduring.



Nicky's wrists red and dry as a result of TSW (Collect/PA Real Life).
Nicky’s wrists red and dry as a result of TSW

Keen to speed up the process, Nicky also tried some practices she read about online, explaining: “I went without any moisturizer at all for three or four months. It was really hard but, luckily, I was off work in lockdown. My skin was super dry and flaky but then did start to get a bit better.”

She added: “I also reduced washing. I wash the important bits every day but have a shower maybe twice a week. It’s all an attempt for my skin to start finding its balance again.”

For more than a year now, Nicky’s skin has been cracking so badly it bleeds. Unable to stop herself scratching her itching flesh at night, she still regularly wakes up covered in blood and with her sheets full of skin flakes, which she uses a small handheld vacuum cleaner to suck up every morning.

She now has cycles where her skin improves for some time and then gets worse again.

She said: “I feel like I’ve aged about 30 years in the last year. My skin is now thick and wrinkled. I’m hopeful that at the end of this process I will have just my original little bits of eczema.

“Even though withdrawal is horrible and terrifying, I can’t be stuck in this cycle of steroid use. I would much rather go through this and come out the other side with clear skin.”

Until that day comes, Nicky uses Lyonsleaf Zinc and Calendula cream to help with her weeping skin. She also joined a protest march through London’s Westminster this spring alongside an online community of sufferers to raise awareness of TSW.

Nicky is keen to promote awareness of TSW and advises anyone else who has used steroids long-term and thinks they may be withdrawing to look up the symptoms, explaining: “I want anyone using steroids to get clued up on the symptoms. We should all know what could potentially happen.”

.

Leave a Comment